Alert archive / Nevada / Red Flag Warnings in 2017

Red Flag Warning 6, NWS Las Vegas, NV

May 17, 2017Clark County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this red flag warning at May 17, 2017, 2:38 AM PDT for Clark County, Lincoln County, Nye County, Nevada. It took effect at May 17, 2017, 11:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2017, 2:38 AM PDT (09:38 UTC)
In effect from
May 17, 2017, 11:00 AM PDT
Expired
May 17, 2017, 9:00 PM PDT
In force
10 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 185 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3559 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WWUS85 KVEF 170938
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
238 AM PDT Wed May 17 2017

NVZ462-465-171800-
/O.NEW.KVEF.FW.W.0006.170517T1800Z-170518T0400Z/
Nye County Deserts/Las Vegas Dispatch-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
238 AM PDT Wed May 17 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT
THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES
462 AND 465...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 9 PM PDT
this evening. 

* AFFECTED AREA...In Nevada...Fire weather zones 462 and 465. The
  strongest winds and lowest RH values are expected to the
  north and west of the Las Vegas Valley.

* TIMING...Winds will increase late this morning, peak late this
  afternoon before decreasing this evening.

* WIND...Northwest 25 to 35 mph, gusts 35 to 45 mph.

* HUMIDITY...Minimum RH values reaching 8 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly and
  exhibit extreme fire behavior. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Wolcott

weather.gov/lasvegas
2 follow-up statements
619 
WWUS85 KVEF 171741
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1041 AM PDT Wed May 17 2017

NVZ462-465-180400-
/O.CON.KVEF.FW.W.0006.170517T1800Z-170518T0400Z/
Nye County Deserts/Las Vegas Dispatch-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
1041 AM PDT Wed May 17 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 462 AND 465...

* AFFECTED AREA...In Nevada...Fire weather zones 462 and 465. 
  The strongest winds and lowest RH values are expected to the 
  north and west of the Las Vegas Valley. 

* TIMING...Winds will continue to increase today, peak late this 
  afternoon before decreasing this evening. 

* WIND...Northwest 25 to 35 mph, gusts 35 to 45 mph.

* HUMIDITY...Minimum RH values reaching 8 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly 
  and exhibit extreme fire behavior. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
276 
WWUS85 KVEF 180357
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
857 PM PDT Wed May 17 2017

NVZ462-465-180500-
/O.EXP.KVEF.FW.W.0006.000000T0000Z-170518T0400Z/
Nye County Deserts/Las Vegas Dispatch-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
857 PM PDT Wed May 17 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 462 AND 465...

With the cooler temperatures humidity values have started to
recover above 15 percent while the north winds have started to
decrease. The Red Flag Warning will be allowed to expire at 9 pm
PDT.

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 16, 2:23 PM PDT, 12 hours 15 minutes earlier.

Area forecast discussion, May 16, 2:23 PM PDT, 12 hours 15 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
223 PM PDT Tue May 16 2017

.SYNOPSIS...A broad area of low pressure will settle across
the Great Basin through Thursday night keeping temperatures below
normal, bring periods of gusty wind and increase rain chances
primarily for Lincoln and northern Mohave Counties. Dry conditions
and warming temperatures can be expected over the weekend.
&&

.SHORT TERM...Through Friday night...

As one trough exits the area, water vapor shows a stronger trough
over the Pacific Northwest this afternoon. This trough will slide
southeast tonight, becoming centered and remain stationary over
Utah/Colorado Wednesday and Thursday. One disturbance will rotate
through Lincoln County Wednesday afternoon, followed by another
moving south over Lincoln and Mohave Counties Thursday night. Best
coverage for light showers will be from the southern Sierra east
into Lincoln County tonight. On Wednesday and Thursday, coverage
will in Lincoln and northern Mohave Counties. Not a great deal of
instability but did include a slight chance of thunderstorms near
the Utah Border with Lincoln and Mohave Counties Wednesday afternoon
and Thursday afternoon. Extended the Wind Advisory for the western
Mojave Desert through 11 am Wednesday morning before gusty westerly
winds start to subside. Winds shift from the northwest or north
Wednesday and Thursday under broad cyclonic flow aloft. Temperatures
will stay well below normal through Thursday before warming kicks in
later in the week as the upper trough moves further east.

.LONG TERM...Saturday through Tuesday.

Little has changed in the overall pattern. Dry northwesterly flow
will dominate through the weekend allowing for a warming trend
through at least Sunday. A shortwave could potentially move through
the flow in the Sunday or Monday timeframe which would bring a
slight increase in winds and may provide just enough forcing for a
little shower activity over the Sierra. Overall, no major weather
impacts appear to be on the horizon through the long term period.
&&

.AVIATION...For McCarran...Breezy southwest winds will continue
through the rest of today, ramping up later tonight. This evening
sustained wind speeds of 13-18 kts with gusts 20-25 kts are
expected, with occasional 30 kt gusts. Southwest winds are expected
to remain throughout most of the night tonight before a wind shift
to the north around 11-13Z Wednesday. North and northwesterly winds
tomorrow should be 7-11 kts through the morning and most of the
afternoon. More breezy northwest winds pick up late afternoon
tomorrow around 23-00Z with speeds 14-19 kts gusting to 25-28 kts at
times. Periods of scattered low ceilings around 10-15 kft will move
over the area through the forecast period, but should remain within
VFR conditions.

For the rest of southern Nevada, northwest Arizona and southeast
California...For the rest of the Las Vegas valley, DAG, EED, and IFP
breezy southwest winds around 13-22 kts with peak gusts 20-30 kts
will remain through most of the evening tonight. Thereafter,
southwest and west winds will be lighter with speeds 6-11 kts before
a northerly wind shift tomorrow morning through tomorrow. Though,
gusty west to northwest conditions will persist for DAG through
tomorrow afternoon. BIH should continue to see north winds through
the forecast period, with gusty winds in the afternoons. Periods of
scattered low ceilings around 10-15 kft will move across the area
through the forecast period, but should remain within VFR
conditions.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Short Term...Pierce
Aviation...Kryston
Long Term...Wolcott

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Nevada, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.